Alert archive / Texas / Tornado Warnings in 2015

Tornado Warning 19, NWS Houston/Galveston, TX

May 18, 2015Austin County, Waller County, Texas

NWS Houston/Galveston, TX issued this tornado warning at May 18, 2015, 7:55 AM CDT for Austin County, Waller County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2015, 7:55 AM CDT (12:55 UTC)
Expired
May 18, 2015, 8:30 AM CDT
In force
35 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Austin County, TX, Waller County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 0.9 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2015-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2308 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2015-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2308 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

217 
WFUS54 KHGX 181255
TORHGX
TXC015-473-181330-
/O.NEW.KHGX.TO.W.0019.150518T1255Z-150518T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
755 AM CDT MON MAY 18 2015

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN AUSTIN COUNTY IN SOUTHEASTERN TEXAS...
  CENTRAL WALLER COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 830 AM CDT
    
* AT 755 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
  NEAR BELLVILLE...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HEMPSTEAD...PRAIRIE VIEW...BELLVILLE...WALLER...PINE ISLAND AND
  MONAVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3013 9596 2988 9587 2988 9629 2999 9630
TIME...MOT...LOC 1255Z 257DEG 37KT 2996 9619 

$$
1 follow-up statement
764 
WWUS54 KHGX 181328
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
828 AM CDT MON MAY 18 2015

TXC015-473-181337-
/O.EXP.KHGX.TO.W.0019.000000T0000Z-150518T1330Z/
AUSTIN TX-WALLER TX-
828 AM CDT MON MAY 18 2015

...THE TORNADO WARNING FOR NORTHEASTERN AUSTIN AND CENTRAL WALLER
COUNTIES WILL EXPIRE AT 830 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS TO BE CAPABLE OF PRODUCING A TORNADO. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. A FUNNEL CLOUD WAS 
REPORTED WITH THIS STORM WHEN IT PASSED CHAPPEL HILL. THE STORM WILL 
CONTINUED TO BE MONITORED FOR REINTENSIFICATION.

LAT...LON 3013 9596 2988 9587 2988 9629 2999 9630
TIME...MOT...LOC 1326Z 257DEG 37KT 2996 9619 

$$

DR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 18, 5:48 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 18, 5:48 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
548 AM CDT MON MAY 18 2015

.DISCUSSION...
NOW GETTING RATES >2"/HR. THIS WILL LIKELY CAUSE SOME FF ISSUES AND
ISSUED A FLASH FLOOD WATCH GENERALLY NORTH OF A COLUMBUS-LIVINGSTON
LINE. HARRIS IS NOT INCLUDED ATTM BUT WILL CONTINUE TO EVALUATE TRENDS.
47

&&

.PREV DISCUSSION... /ISSUED 426 AM CDT MON MAY 18 2015/
SFC ANALYSIS STILL SHOWS A REMNANT BOUNDARY SITUATED FROM ROUGHLY
LIVINGSTON TO COLUMBUS. HAVE SEEN AN INCREASE IN PRECIP COVERAGE
ALONG THIS FEATURE IN THE PAST HOUR AS SLY LLVL FLOW FROM THE
GULF FEEDS INTO IT. PW'S AROUND 2" ARE IN THE REGION AND UPPER FLOW
IS NOTICEABLY DIFFLUENT OVER SAME BOUNDARY. W/V IMAGERY ALSO SHOWS
SOME WEAK IMPULSES EMBEDDED IN THE FLOW ALOFT APPROACHING FROM S
TX. ANTICIPATE CONTINUED INCREASE IN PRECIP COVERAGE THRU THE
MORNING WITH A FAVORABLE PATTERN FOR REGENERATING/TRAINING LOCALIZED
CLUSTERS OF RAINFALL - SOME LOCALLY HEAVY. STILL CONTEMPLATING A FFA
AND MIGHT PULL THE TRIGGER LATER THIS MORNING AFTER KEEPING EYE ON TRENDS
FOR A WHILE. GUIDANCE SUGGEST 2-2.5" COULD CAUSE PROBLEMS IF IT WERE TO
FALL IN AN HOUR, 2.8-3.3 IN 3 HOURS. THINK WE'LL NEED TO WATCH FOR
COVERAGE TO FILL IN SOUTH OF THE SFC BOUNDARY THIS MORNING AND AFTERNOON
WITH DAYTIME HEATING. PRECIP SHOULD TAPER OFF W/ LOSS OF HEATING TONIGHT.

TROF CURRENTLY OVER CA WILL KICK OUT AND INTO NCNTL PLAINS ON TUE
AND ITS REPLACEMENT WILL DROP BACK INTO PLACE MID/LATE WEEK. ALTHOUGH
SLIGHT H5 RIDGING IS EXPECTED TO NOSE INTO THE AREA FROM MEXICO &
GULF AS THIS OCCURS...STILL ANTICIPATE DAILY SCT SHRA/TSTMS WITH
HEATING.

THINGS GET INTERESTING AGAIN BY THURS AS MOST MODELS (W/ EXCEPTION
OF GFS) BRING A FRONT INTO THE REGION & PROVIDE ANOTHER BOUNDARY
TO WORK WITH. UNSETTLED WX WILL PROBABLY CONTINUE INTO
MEMORIAL DAY WEEKEND (ESP SUN/MON) AS WESTERN TROF APPROACHES. 47

MARINE...
ONSHORE WINDS HAVE WEAKENED A BIT THIS MORNING BUT EXPECTING THEM TO
PICK UP AGAIN LATER THIS MORNING AS PCPN OVER INLAND SE TX BEGINS TO
FILL IN. WILL BE KEEPING THE SCEC UP FOR THE OFFSHORE WATERS FOR TO-
DAY. OTHERWISE NO REAL CHANGE WITH THE FCST OF MOSTLY LIGHT/MODERATE
WINDS FOR THE NEXT FEW DAYS. UPPER LEVEL RIDGE BUILDING OVER THE SRN
ROCKIES WILL HELP TO PUSH A WEAK COLD FRONT INTO SE TX EARLY THU. AT
THIS TIME...NOT EXPECTING A WIND SHIFT FOR THE BAYS/NEARSHORE WATERS
BUT WE COULD SEE A MORE ELY COMPONENT TO THE WINDS DURING THIS TIME-
FRAME. 41

AVIATION...
A STRONGLY DIFFLUENT PATTERN ALOFT COMBINED WITH DISTURBANCES MOVING
IN FROM THE WEST AND A LINGERING OUTFLOW BOUNDARY SHOULD ALLOW FOR A
GRADUAL INCREASE OF ACTIVITY ON THE RADAR ACROSS SE TX THRU THE REST
OF THIS MORNING. WILL LIKELY BE ADDING THE MENTION OF VCTS/TEMPOS TO
SITES NORTH OF I-10 WITH AMDS SHORTLY. OTHERWISE WILL KEEP WITH MVFR
CIGS THIS AFTN...POSSIBLY IFR CIGS TONIGHT. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      84  73  85  72  87 /  80  20  30  10  20
HOUSTON (IAH)              85  73  86  73  88 /  60  10  30  10  30
GALVESTON (GLS)            83  77  83  77  85 /  30  10  20  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...
     GRIMES...HOUSTON...MADISON...MONTGOMERY...POLK...SAN
     JACINTO...TRINITY...WALKER...WALLER...WASHINGTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 4 PM CDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
     THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     HIGH ISLAND TO FREEPORT 20 TO 60 NM.

&&
Hazardous weather outlook, May 17, 4:05 PM CDT, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
405 PM CDT SUN MAY 17 2015

TXZ163-164-176>179-195>200-210>213-226-227-235-182115-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON-
JACKSON-LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-
WALKER-WALLER-WASHINGTON-WHARTON-
405 PM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

ANOTHER ROUND OF STORMS IS EXPECTED TO DEVELOP NORTH OF THE
REGION AND MOVE INTO THE NORTHERN HALF OF SOUTHEAST TEXAS
OVERNIGHT. THE FLASH FLOOD THREAT FROM ADDITIONAL RAIN NORTH OF A
BRENHAM TO LIVINGSTON LINE WILL AGAIN NEED TO BE MONITORED AS
GROUNDS ARE NEARLY SATURATED AND CANNOT HANDLE MUCH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...EXPECT LINGERING PRECIPITATION FROM THE COMPLEX OF
STORMS THAT MOVES INTO SOUTHEAST TEXAS TONIGHT.

FOR THE REMAINDER OF THE WEEK...SCATTERED MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY ACROSS
INLAND LOCATIONS. ISOLATED STRONGER CELLS MAY PRODUCE STRONG WINDS
AND LOCALIZED HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF FLOODING OR SEVERE WEATHER ARE ENCOURAGED THROUGH THE
WEEK.

GMZ330-335-350-355-370-375-182115-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
405 PM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

SMALL CRAFT SHOULD EXERCISE CAUTION. MODERATE ONSHORE WINDS AND
SEAS WILL PERSIST TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINDS AND SEAS WILL DIMINISH THROUGH THE MIDWEEK TIME PERIOD.
HOWEVER...EXPECT THEM TO INCREASE AGAIN GOING INTO MEMORIAL DAY
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ214-236>238-182115-
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
405 PM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGHER THAN NORMAL RISK OF RIP CURRENTS IS EXPECTED ALONG AREA
BEACHES. IF GOING TO THE BEACH SWIM NEAR A LIFEGUARD AND WELL
AWAY FROM JETTIES...GROINS AND PIERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED. RIP CURRENTS COULD BE AN ISSUE
OVER MEMORIAL DAY WEEKEND AS WINDS AND SEAS APPEAR THEY MIGHT
INCREASE ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 18, 7:50 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
750 AM CDT MON MAY 18 2015

TXZ197-198-210>213-226-227-181345-
GRIMES TX-AUSTIN TX-WALLER TX-COLORADO TX-HARRIS TX-WASHINGTON TX-
WHARTON TX-FORT BEND TX-
750 AM CDT MON MAY 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLORADO...NORTH CENTRAL
WHARTON...SOUTHEASTERN WASHINGTON...NORTHWESTERN HARRIS...AUSTIN...
WALLER...NORTHWESTERN FORT BEND AND SOUTH CENTRAL GRIMES COUNTIES
UNTIL 845 AM CDT...

AT 750 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM 8 MILES NORTHWEST OF BELLVILLE TO 6 MILES
NORTHWEST OF SEALY TO 10 MILES EAST OF SUBLIME...AND MOVING EAST AT
20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN ROSENBERG...KATY...SEALY...HEMPSTEAD...PRAIRIE VIEW...
BROOKSHIRE...BELLVILLE...EAGLE LAKE...SOUTHWESTERN ELDRIDGE / WEST
OAKS...HOCKLEY...WALLER...EAST BERNARD...WALLIS...FULSHEAR...PINE
ISLAND...SIMONTON...SAN FELIPE...PATTISON...ORCHARD AND WESTON LAKES.

LAT...LON 2984 9626 3011 9640 3027 9586 2975 9570
      2938 9614 2948 9670 2950 9672
TIME...MOT...LOC 1250Z 279DEG 18KT 3004 9634 2984 9623 2953 9664

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:32 PM CDTRiver Flood WarningHGXHarris, Montgomery42 hr
May 18, 5:04 AM CDTAreal Flood AdvisoryHGXAustin, Brazos, Burleson, Colorado, Grimes, Montgomery and 3 more116 min
May 18, 5:29 AM CDTFlash Flood WatchHGXAustin, Brazos, Burleson, Colorado, Grimes, Harris and 9 more7 hr
May 18, 5:43 AM CDTFlash Flood WarningHGXAustin, Brazos, Colorado, Grimes, Harris, Waller and 1 more2 hr
May 18, 6:38 AM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Madison, Walker112 min
May 18, 7:27 AM CDTAreal Flood AdvisoryHGXHouston, Madison, Polk, San Jacinto, Trinity, Walker2 hr
May 18, 7:41 AM CDTFlash Flood WarningHGXAustin, Brazos, Burleson, Colorado, Fort Bend, Grimes and 3 more3 hr
May 18, 7:50 AM CDTSpecial Weather StatementHGXAustin, Colorado, Waller55 min
May 18, 7:59 AM CDTFlash Flood WarningHGXHouston, Madison2 hr
May 18, 8:02 AM CDTSpecial Weather StatementHGXHouston43 min
May 18, 8:10 AM CDTAreal Flood AdvisoryHGXHouston, Madison3 hr
May 18, 9:08 AM CDTFlash Flood WarningHGXHouston, Trinity3 hr
May 18, 9:15 AM CDTSpecial Weather StatementHGXTrinity30 min
May 18, 9:54 AM CDTAreal Flood AdvisoryHGXBurleson2 hr
May 18, 10:53 AM CDTAreal Flood WarningHGXAustin, Brazos, Colorado, Grimes, Waller, Washington52 min
May 18, 5:56 PM CDTAreal Flood AdvisoryHGXSan Jacinto49 min

Nearby

Tornado Warnings in Texas, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.